Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 188, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 9, 2011, 7:40 PM CDT for Sedgwick County, Kansas. It was in force for 50 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2011, 7:40 PM CDT (00:40 UTC)
- Expired
- Jun 9, 2011, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 16 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:40 PM CDT | TSTM WND GST 60 | 3 Wnw Goddard, KS | OCCURRED WITH GOLFBALL SIZE HAIL. |
| Jun 9, 7:40 PM CDT | HAIL 1.75 | 3 Wnw Goddard, KS | OCCURRED WITH 60 MPH WINDS. |
| Jun 9, 7:50 PM CDT | HAIL 1 | Mid Continent Airport, KS | QUARTER SIZED HAIL FELL AT THE NATIONAL WEATHER SERVICE OFFICE. |
| Jun 9, 7:50 PM CDT | HAIL 1.5 | West Wichita, KS | ALSO REPORTED 50 MPH WINDS. OCCURRING AT CENTRAL AND 119TH. |
| Jun 9, 7:51 PM CDT | HAIL 1.75 | 1 W West Wichita, KS | OFF DUTY NWS EMPLOYEE REPORTS GOLF BALL SIZE HAIL. |
| Jun 9, 7:57 PM CDT | HAIL 1 | 2 W Mid Continent Airpo, KS | |
| Jun 9, 8:00 PM CDT | HAIL 1 | Mid Continent Airport, KS | QUARTER SIZE HAIL FELL AT THE NATIONAL WEATHER SERVICE OFFICE. |
| Jun 9, 8:02 PM CDT | HAIL 1.75 | 4 W Downtown Wichita, KS | |
| Jun 9, 8:10 PM CDT | HAIL 0.88 | East Wichita, KS | NEAR LINCOLN AND INTERSTATE 135. |
| Jun 9, 8:15 PM CDT | HAIL 0.88 | East Wichita, KS | NEAR DOUGLAS AND GROVE. |
| Jun 9, 8:16 PM CDT | HAIL 0.88 | East Wichita, KS | NICKEL SIZE HAIL REPORTED NEAR LINCOLN AND INTERSTATE 135. |
| Jun 9, 8:26 PM CDT | TSTM WND GST 60 | 1 W West Wichita, KS | |
| Jun 9, 8:30 PM CDT | HAIL 1.25 | East Wichita, KS | AT PAWNEE AND K-15. |
| Jun 9, 8:39 PM CDT | HAIL 0.25 | 3 W Mid Continent Airpo, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1216 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2235 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
663
WUUS53 KICT 100040
SVRICT
KSC173-100130-
/O.NEW.KICT.SV.W.0188.110610T0040Z-110610T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT THU JUN 9 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 739 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES NORTHEAST OF CHENEY...OR 19 MILES WEST OF DOWNTOWN
WICHITA...AND MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
DOWNTOWN WICHITA...ANDALE...GODDARD...WEST WICHITA...WICHITA MID
CONTINENT AIRPORT...COLWICH...HAYSVILLE...SOUTH WICHITA...MCCONNELL
AIR FORCE BASE...GARDEN PLAIN...LAKE AFTON AND OAKLAWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3770 9780 3774 9775 3774 9770 3778 9770
3781 9766 3780 9753 3772 9754 3768 9722
3756 9722 3756 9780
TIME...MOT...LOC 0040Z 257DEG 9KT 3766 9769
WIND...HAIL 60MPH 1.50IN
$$
PEARCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:29 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 9, 3:29 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 329 PM CDT THU JUN 9 2011 .DISCUSSION... THE MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES TONIGHT AND THEN THE PLACEMENT OF THE COLD FRONT AND SUBSEQUENT TEMPERATURES. SYNOPSIS: A TROUGH AND ASSOCIATED DISTURBANCE IS MOVING ACROSS THE NORTHERN ROCKIES THIS AFTERNOON. ALONG THE EDGE OF THIS TROUGH...A FEW WEAKER DISTURBANCES ARE MOVING ACROSS THE CENTRAL PLAINS. THIS WILL HELP GIVE SUPPORT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. AT THE SURFACE THE COLD FRONT WAS OVER SALINA DRAPING SOUTHWEST TOWARD PRATT AT 3PM. SOME SCATTERED SHOWERS AND THUNDERSTORMS MOVED ACROSS THE AREA EARLIER TODAY...BUT THEY DIMINISHED LEAVING SOME SCATTERED CLOUDS OVER EASTERN KANSAS. NEAR AND SOUTH OF THE FRONT TEMPERATURES HAVE REACHED INTO THE MID TO UPPER 90S...WHILE BEHIND THE FRONT 80S ARE WIDESPREAD. TONIGHT - EARLY FRIDAY: THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON/EARLY EVENING. WITH THE UPPER LEVEL SUPPORT FROM THE WAVE MOVING THROUGH AND PLENTIFUL CAPE (~2000 J/KG) AND SHEAR (~50 KTS). THE HIGH RESOLUTION MODELS HAVE BEEN CONSISTENT IN DEVELOPING THUNDERSTORMS ALONG AND AHEAD OF THE FRONT BETWEEN 22-01Z. THE MAIN CONCERN WILL BE LARGE HAIL AND STRONG WINDS. AS ANOTHER WAVE MOVES THROUGH THIS LATE TONIGHT AND INTO FRIDAY MORNING...MOISTURE TRANSPORT INCREASES...AND THERE IS A HINT THAT THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS. FRIDAY - SATURDAY: THE FRONT WILL BEGIN TO MAKE FURTHER SOUTHWESTWARD PROGRESS DURING THE FRIDAY...BRINGING SOME RELIEF TO THE ABOVE NORMAL TEMPERATURES. THE TRICKY PART OF THE TEMPERATURES IS THE POSSIBLE DEVELOPMENT OF THUNDERSTORMS ALONG THE FRONT DURING THE DAY. CLOUD COVER AND RAIN COULD KEEP TEMPERATURES EVEN COOLER. BY FRIDAY NIGHT THE FRONT WILL HAVE PUSHED INTO SOUTHEASTERN KANSAS...MOVING THE MAIN PRECIPITATION AREA WITH IT. BY SATURDAY THE FRONT WILL RETURN BACK TO THE NORTH OVER WESTERN KANSAS. THE RESIDUAL BOUNDARY WILL KEEP THE PLENTIFUL MOISTURE TO THE NORTH AND EAST AND THE WARMER TEMPERATURES TO THE SOUTH AND EAST. THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE DURING THE MORNING HOURS OVER SOUTHERN KANSAS AS ISENTROPIC LIFT/MOISTURE TRANSPORT INTERACTS WITH THE BOUNDARY. THIS AREA WILL SHIFT TO THE NORTH DURING THE DAY...WITH SOME SEVERE WEATHER POSSIBILITIES DURING THE AFTERNOON NEAR THE BOUNDARY. SUNDAY - THURSDAY: WARMER TEMPERATURES WILL RETURN TO THE REGION BY SUNDAY...AS WARM AIR ADVECTION INCREASES AND THE WARM FRONT MOVES NORTHWARD. TEMPERATURES IN THE MID TO UPPER 90S WILL BE POSSIBLE THROUGH THURSDAY. THE MEDIUM RANGE MODELS INDICATE THAT A RIDGE WILL BUILD IN SUNDAY/MONDAY...BUT THEN SHOW A DISTURBANCE MOVING THROUGH BY MONDAY NIGHT/TUESDAY. THERE HAVE BEEN SOME DISCREPANCIES WITH THE MEDIUM RANGE MODELS BY MID WEEK...BUT THE LATEST 12Z ECMWF HAS COME INTO BETTER ALIGNMENT WITH THE 12Z GFS. THIS SHOWS A WAVE MOVING THROUGH LATE TUESDAY BRINGING ANOTHER FRONT THROUGH. THUNDERSTORM DEVELOPMENT LOOKS TO STAY NORTH OF THE REGION...AND HAVE KEPT MUCH OF THE FORECAST DRY AT THIS TIME. BILLINGS && KCNU .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THUNDERSTORMS IS THE MAIN PROBLEM THIS AFTERNOON AND OVERNIGHT. A FRONT EXTENDED FROM NEAR KDDC-KSLN. CONVECTION IS EXPECTED TO DEVELOP ALONG THIS FRONT BETWEEN 22Z AND 00Z. THIS CONVECTION SHOULD MOVE EAST AS THE FRONT STARTS TO HEAD THAT WAY THIS EVENING. INVERTED V SOUNDINGS SUGGEST A LARGE HIGH WIND THREAT WITH STORMS THIS EVENING. THE FRONT IS EXPECTED TO STALL FRIDAY MORNING...AROUND 15Z...AND EXTEND ALONG THE KANSAS TURNPIKE. ABOUT 100 MILES NORTHEAST OF THE FRONT...CIGS WILL BE VFR...WHICH WILL INCLUDE KRSL. LIKELIHOOD OF THIS AT KHUT AND KRSL IS LOWER. MORE STORMS EXPECTED ALONG THE FRONT FRIDAY EVENING. COOK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 87 65 82 / 40 20 30 50 HUTCHINSON 63 85 62 79 / 40 20 20 40 NEWTON 65 84 62 79 / 40 30 20 40 ELDORADO 65 86 64 81 / 40 30 30 40 WINFIELD-KWLD 69 92 66 84 / 40 20 30 50 RUSSELL 56 79 58 78 / 30 20 10 30 GREAT BEND 58 82 59 79 / 30 20 10 40 SALINA 61 80 60 79 / 40 30 10 20 MCPHERSON 62 83 62 79 / 40 20 10 40 COFFEYVILLE 70 90 68 85 / 40 30 40 40 CHANUTE 69 89 66 81 / 40 40 40 30 IOLA 68 86 65 80 / 40 40 40 30 PARSONS-KPPF 70 90 67 83 / 40 30 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 9, 3:51 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT THU JUN 9 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 351 PM CDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A STALLED FRONT WAS LOCATED NEAR PRATT TO SALINA LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY EARLY THIS EVENING. THE STORMS...THOUGH MOVING NORTHEAST...WILL GRADUALLY REACH THE FLINT HILLS TONIGHT. LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 70 MPH ARE POSSIBLE. SOME OF THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL POSSIBLY RESULTING IN MINOR LOWLAND FLOODING THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY...WITH THE BETTER CHANCES AND POSSIBLY A FEW SEVERE STORMS FOR AREAS EAST OF THE KANSAS TURNPIKE. CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST INTERMITTENTLY THROUGH THE WEEKEND...WITH STRONG OR ISOLATED SEVERE STORMS POSSIBLE SATURDAY. CHANCES FOR THUNDERSTORMS WILL DIMINISH MONDAY THROUGH WEDNESDAY BEFORE RETURNING FOR THURSDAY. SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE EVENING...FOR AREAS GENERALLY WEST OF CHANUTE TO SEDAN LINE AND EAST OF A SALINA TO SYLVIA LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BILLINGS/COOK
In the hours before
Local storm report, Jun 9, 7:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 1 W CHENEY 37.63N 97.80W
06/09/2011 E1.25 INCH KINGMAN KS TRAINED SPOTTER
&&
SGSLocal storm report, Jun 9, 7:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 1 W CHENEY 37.63N 97.80W
06/09/2011 E1.00 INCH KINGMAN KS TRAINED SPOTTER
ON 23RD STREET SOUTH 1 INCH HAIL COVERING THE HAIL.
&&
JMBLocal storm report, Jun 9, 7:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND GST 3 WSW PARK CITY 37.78N 97.37W
06/09/2011 E60 MPH SEDGWICK KS TRAINED SPOTTER
&&
SGSLocal storm report, Jun 9, 7:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 3 WSW PARK CITY 37.78N 97.37W
06/09/2011 E70 MPH SEDGWICK KS TRAINED SPOTTER
OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE REPORTED
ESTIMATED WINDS OF AT LEAST 70 MPH.
&&
SGSLocal storm report, Jun 9, 7:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 2 S PARK CITY 37.77N 97.32W
06/09/2011 E70 MPH SEDGWICK KS AMATEUR RADIO
&&
SGSLocal storm report, Jun 9, 7:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 3 W GARDEN PLAIN 37.66N 97.74W
06/09/2011 E1.25 INCH SEDGWICK KS TRAINED SPOTTER
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:19 PM CDT | Tornado Warning | ICT | Butler, Sedgwick | 41 min |
| Jun 9, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 34 min |
| Jun 9, 7:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 66 min |
| Jun 9, 7:48 PM CDT | Tornado Warning | ICT | Butler, Sedgwick | 42 min |
| Jun 9, 7:53 PM CDT | Tornado Warning | ICT | Butler, Sedgwick | 37 min |
| Jun 9, 8:01 PM CDT | Areal Flood Warning | ICT | Sedgwick | 34 min |
| Jun 9, 8:21 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 54 min |
| Jun 9, 8:24 PM CDT | Tornado Warning | ICT | Butler, Sedgwick | 31 min |
| Jun 9, 8:38 PM CDT | Flash Flood Warning | ICT | Sedgwick | 4 hr |
| Jun 9, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick, Sumner | 65 min |
| Jun 9, 9:08 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood, Wilson, Woodson | 52 min |
| Jun 9, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 47 min |
| Jun 9, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Sedgwick, Sumner | 60 min |
| Jun 9, 9:26 PM CDT | Areal Flood Warning | ICT | Butler | 3 hr |
| Jun 9, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 61 min |
| Jun 9, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 61 min |
| Jun 10, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 55 min |
| Jun 10, 6:49 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.